Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 193, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2008, 4:00 AM CDT for 4 counties in Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2008, 4:00 AM CDT (09:00 UTC)
- Expired
- May 2, 2008, 5:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Cedar County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 2, 12:53 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:05 AM CDT, 55 minutes earlier.
Area forecast discussion, May 2, 3:05 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 AM CDT FRI MAY 2 2008 ...SEVERE THUNDERSTORMS TODAY... .DISCUSSION... SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL AND DAMAGING WINDS WILL MOVE MOVE FROM WEST TO EAST ACROSS THE COUNTY WARNING AREA TODAY. ISOLATED TORNADOES WILL BE POSSIBLE WHERE SUPERCELL STRUCTURES ARE OBSERVED. AN EXTENSIVE SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO TULSA TO ARDMORE OKLAHOMA. THIS LINE HAS HAD A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SO FAR THE STRONGEST WINDS HAVE OCCURRED IN NORTHWEST MISSOURI WITH DAMAGING WINDS OVER 80 MPH ASSOCIATED WITH A BOWING SEGMENT. THERE HAVE BEEN SEVERAL REPORTS OF GOLF BALL SIZE HAIL WITHIN THIS LINE OF THUNDERSTORMS. AHEAD OF THE APPROACHING COLD FRONT...AN UNSTABLE AND WEAKLY CAPPED AIRMASS REMAINS IN PLACE WITH SURFACE BASED CAPE RANGING FROM 1000 TO 2000 J/KG...700-500 MB LAPSE RATES NEAR 7 DEGREES C/KM...0-3 KM STORM RELATIVE HELICITY NEAR 400 M2/S2 AND SURFACE TO 6 KM WIND SHEAR NEAR 50 KTS. DAMAGING WINDS...WHERE BOWING SEGMENTS DEVELOP AND COLD POOLING OCCURS AHEAD OF THE LINE...AND LARGE HAIL WILL BE THE MAIN THREATS ACROSS SOUTHEAST KANSAS AND THE OZARKS. HOWEVER...RAPID DEVELOPMENT OF SHORT LIVED WEAK TORNADOES WILL BE POSSIBLE...ALONG THE LEADING EDGE OF THE SQUALL LINE...WITH EMBEDDED SUPERCELLS WITHIN THE LINE...AND WITH ANY DISCRETE SUPERCELL THAT MIGHT FORM AHEAD OF THE SQUALL LINE WITH SUCH HIGH STORM RELATIVE HELICITIES. NAM AND GFS GUIDANCE PLACES FRONT NEAR THE HIGHWAY 65 CORRIDOR AROUND 18Z. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT THROUGH THE AFTERNOON HOURS. DRY WEATHER AND GRADUALLY CLEARING WILL OCCUR FROM WEST TO EAST BEHIND THE FRONT AS MUCH DRIER AIR MOVES IN WITH STRONG ISENTROPIC DOWNGLIDE IN THE THE 305-315K LAYER. THE COLD FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND SHOWERS AND THUNDERSTORMS WILL HAVE ENDED BY 00Z. UPPER LEVEL STORM SYSTEM TRACKS NORTHEAST OF THE REGION SATURDAY. WITH NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO THE OZARKS...CONDITIONS WILL BE UNSEASONABLY COOL. SURFACE HIGH PRESSURE SHIFTS EAST OF THE OZARKS ON SUNDAY WITH SOUTHERLY FLOW RETURNING AND TEMPERATURES REBOUNDING. ANOTHER UPPER LEVEL STORM SYSTEM WILL DEVELOP EARLY NEXT WEEK IN THE DESERT SOUTHWEST. THIS SYSTEM WILL KICK INTO THE SOUTHERN PLAINS IN THE MIDDLE OF THE WEEK BRINGING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. ANGLE && .AVIATION... FOR THE 06Z TAF PACKAGE...LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED AHEAD OF A COLD FRONT IN EAST KANSAS AND CENTRAL OKLAHOMA. AT 0530Z...THUNDERSTORMS EXTEND FROM NEAR KTOP TO KUKL TO KPNC TO KCHK AND IS TRACKING EAST AROUND 30 KNOTS. THUNDERSTORMS WILL EFFECT AERODROMES AFTER 07Z WITH REDUCTION OF VISIBILITIES AND CEILINGS TO IFR POSSIBLE. SHOWERS AND THUNDERSTORMS WILL END BY 12Z AS THE FRONT MOVES EAST THROUGH THE TERMINALS AND CEILINGS GRADUALLY RAISE TO VFR. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 2, 3:46 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 346 AM CDT FRI MAY 2 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 346 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 70MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM APPLETON CITY TO JOPLIN...AND BACK INTO NORTHEASTERN OKLAHOMA WILL PUSH EAST THROUGH THE MORNING. THIS SHOULD AFFECT AREAS WEST OF HIGHWAY 65 THROUGH 5 AM...AND WILL LIKELY AFFECT AREAS ALONG AND WEST OF A VICHY TO AVA LINE BY 7 AM. DISCUSSION: THIS SQUALL LINE WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...WITH WIDESPREAD WINDS IN EXCESS OF 50 MPH. HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES EMBEDDED WITHIN THE LINE WILL BE POSSIBLE. MODERATE INSTABILITY AND STRONG WIND SHEAR WILL MAINTAIN THE THREAT FOR SEVERE WEATHER ALONG THIS LINE OF THUNDERSTORMS FOR THE NEXT SEVERAL HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR. STRONG WIND FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO SUPPORT A LINE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER RISKS...BUT A THREAT FOR ISOLATED TORNADOES WILL REMAIN WITH THIS ACTIVITY. AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE FRIDAY AFTERNOON. ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEED OVERNIGHT ACROSS AND EAST OF HIGHWAY 65 IN SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, May 1, 10:21 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 7 NW UNIONTOWN 37.92N 95.07W
05/01/2008 E1.00 INCH BOURBON KS LAW ENFORCEMENT
1005 PM TORNADO 5 NW UNIONTOWN 37.90N 95.04W
05/01/2008 BOURBON KS LAW ENFORCEMENT
UNCONFIRMED TORNADO REPORTED TO SHERIFFS OFFICE.
&&
LINDENBERGSpecial weather statement, May 2, 2:03 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 AM CDT FRI MAY 2 2008 KSZ073-097-020800- BOURBON KS-CRAWFORD KS- 203 AM CDT FRI MAY 2 2008 ...SIGNIFICANT WEATHER ALERT FOR BOURBON AND CRAWFORD COUNTIES UNTIL 300 AM CDT... AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF MORAN TO 11 MILES SOUTH OF MORAN TO 8 MILES SOUTHWEST OF ST. PAUL... OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF MOUND CITY TO 18 MILES NORTH OF ST. PAUL TO 8 MILES SOUTHWEST OF ST. PAUL...MOVING EAST AT 29 MPH. PEOPLE IN BOURBON AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF BRONSON...WALNUT...MCCUNE...UNIONTOWN...HEPLER...REDFIELD...GIRARD... FULTON...CHEROKEE AND FORT SCOTT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LINDENBERG
Local storm report, May 2, 3:10 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM TSTM WND GST 1 W WEST MINERAL 37.28N 94.94W
05/02/2008 E60 MPH CHEROKEE KS EMERGENCY MNGR
60 MPH WINDS REPORTED WITH PEA SIZE HAIL.
&&
EWISELocal storm report, May 2, 3:31 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG COLUMBUS 37.17N 94.84W
05/02/2008 CHEROKEE KS EMERGENCY MNGR
BRIEF POWER OUTAGES OCCURRED AND SEVERAL TREE LIMBS TO 4
INCHES IN DIAMETER ARE DOWN.
&&
BARJENBRUCHLocal storm report, May 2, 3:56 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST JOPLIN 37.08N 94.51W
05/02/2008 E70 MPH JASPER MO LAW ENFORCEMENT
WINDS OF 50 TO 70 MPH REPORTED ACROSS JASPER COUNTY WITH
HAIL TO PEA SIZE.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:14 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 61 min |
| May 2, 3:35 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 55 min |
| May 2, 3:43 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 62 min |
| May 2, 4:15 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 60 min |
| May 2, 4:40 AM CDT | Tornado Warning | SGF | Barry | 35 min |
| May 2, 4:44 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Polk | 61 min |
| May 2, 4:49 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| May 2, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 60 min |
| May 2, 5:06 AM CDT | Tornado Warning | SGF | Barry, Stone | 24 min |
| May 2, 5:09 AM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 51 min |
| May 2, 5:34 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 26 min |
| May 2, 5:38 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 67 min |
| May 2, 5:41 AM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 64 min |
| May 2, 5:47 AM CDT | Tornado Warning | SGF | Christian, Douglas, Webster | 28 min |
| May 2, 6:10 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Texas, Webster, Wright | 39 min |
| May 2, 6:18 AM CDT | Tornado Warning | SGF | Texas, Wright | 27 min |
| May 2, 6:35 AM CDT | Tornado Warning | SGF | Howell, Ozark, Texas | 40 min |
| May 2, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski, Shannon, Texas | 66 min |
| May 2, 7:01 AM CDT | Tornado Warning | SGF | Oregon, Shannon | 44 min |
| May 2, 7:18 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 27 min |
| May 2, 7:43 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 32 min |
| May 2, 8:15 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 34 min |
| May 2, 8:28 AM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
| May 1, 8:38 PM CDT | Tornado Warning | SGF | Bourbon | 55 min |
| May 1, 9:43 PM CDT | Tornado Warning | SGF | Bourbon | 47 min |
| May 1, 10:27 PM CDT | Tornado Warning | SGF | Bourbon | 29 min |
| May 1, 10:39 PM CDT | Tornado Warning | SGF | Bourbon | 17 min |
| May 2, 2:16 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 59 min |
| May 2, 2:49 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.